Illinois, 2012

Damaging Wind in Illinois, May 4, 2012

May 4, 2012 · NWS PAH · 1 event in 1 county or zone

A short line of thunderstorms intensified while interacting with a moderately unstable air mass. The line of storms evolved into a bow echo, producing isolated wind damage and large hail as it progressed across the Wabash Valley into southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A short line of thunderstorms intensified while interacting with a moderately unstable air mass. The line of storms evolved into a bow echo, producing isolated wind damage and large hail as it progressed across the Wabash Valley into southwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 5:57 AM CST, 6 hours 33 minutes earlier.

Area forecast discussion, May 4, 5:57 AM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
657 AM CDT FRI MAY 4 2012

.UPDATE...
ISSUED AT 657 AM CDT FRI MAY 4 2012

INCREASED RAIN CHANCES TO NEAR 50 PERCENT PRIMARILY FOR LATE THIS
MORNING FOR AREAS ALONG AND NORTH OF INTERSTATE 64/SW IN DUE TO
SOUTHEAST PROGRESSING THUNDERSTORM ACTIVITY ACROSS CENTRAL ILLINOIS.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 310 AM CDT FRI MAY 4 2012

WITH WIND GUSTS AT OR ABOVE THU LEVELS...ESPECIALLY ACROSS THE
WESTERN HALF OF THE CWA...WILL ISSUE A LAKE WIND ADVISORY AGAIN
TODAY.

AN OVERNIGHT MCS FROM NORTHERN MO TO NORTHERN IL SHOULD SAG SE TODAY
AS A WEAK COLD FRONT DOES LIKEWISE BEFORE BECOMING STATIONARY NEAR
THE NE CORNER FO THE FA BY SATURDAY MORNING. A SERIES OF SHORT WAVES
WILL MOVE SE ACROSS THE 500MB RIDGE BEFORE THE RIDGE STRENGTHENS
ACROSS THE FA BY SATURDAY NIGHT AND SUNDAY. THE END RESULT WILL BE
AN INCREASING CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...WITH ANY
REMNANT OUTFLOW BOUNDARIES FROM THE CONVECTION TO OUR NORTH HELPING
WITH ADDITIONAL THUNDERSTORM DEVELOPMENT. THE BEST CHANCE OF RAIN
TODAY THROUGH SATURDAY WILL BE ACROSS SW IN AND ADJACENT AREAS OF IL
AND KY WITH THE LEAST CHANCES OVER SOUTHEAST MO. GIVEN AT LEAST
MODERATE INSTABILITY AND MODEST WIND FIELDS THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THROUGH TONIGHT WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREAT.

BY SATURDAY NIGHT AND SUNDAY...THE RE-ESTABLISHMENT OF THE 500MB
RIDGE ALONG WITH THE NORTHWARD RETREATING STATIONARY FRONT WILL
MINIMIZE RAIN CHANCES AND WILL THEREFORE MAINTAIN ONLY LOW CHANCE
POPS IN THE PREVAILING WARM MUGGY AIR MASS.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 310 AM CDT FRI MAY 4 2012

MAIN FORECAST CONCERN DURING THIS PERIOD REMAINS THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS...ESPECIALLY ON MONDAY.

THE FORECAST AREA WILL START OFF THE EXTENDED PERIOD UNDER THE
INFLUENCE OF A WEAK UPPER LEVEL RIDGE...WITH LOW PRESSURE AND A COLD
FRONT SITUATED OVER MISSOURI. THE APPROACH AND PASSAGE OF THIS FRONT
WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS SUNDAY NIGHT AND
ESPECIALLY ON MONDAY. WHILE SOME ISOLATED STRONG TO SEVERE STORMS
ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR ORGANIZED SEVERE
WEATHER STILL APPEARS LOW GIVEN THE VERY WEAK DEEP LAYERED SHEAR
FORECAST BY BOTH THE GFS AND ECMWF.

ENSEMBLE AND OPERATIONAL RUNS OF BOTH THE GFS AND ECMWF ARE IN
DECENT AGREEMENT THAT RAIN CHANCES WILL TAPER OFF FROM THE WEST
MONDAY NIGHT AS THE COLD FRONT PROGRESSES EAST OF THE REGION. THE
LATEST 04/00Z ECMWF DOES RAISE SOME QUESTION AS TO HOW FAR SOUTHEAST
THE FRONT WILL PROGRESS...HANGING IT UP OVER KENTUCKY AND TENNESSEE
MID WEEK. WHILE THIS IS ADMITTEDLY SOMETHING TO KEEP AN EYE ON...WE
PREFER TO STAY THE COURSE FOR NOW. THAT COURSE INCLUDES A MUCH
COOLER AND MAINLY DRY FORECAST TUESDAY THROUGH THURSDAY. THE ONLY
EXCEPTION IS WEDNESDAY...WHEN WIDELY SCATTERED SHOWERS ARE POSSIBLE
OVER THE NORTHEASTERN HALF OF THE AREA IN ASSOCIATION WITH THE
PASSAGE OF A MID LEVEL SHORTWAVE.

VERY WARM AND HUMID CONDITIONS WILL START OFF THE WEEK...AS LOWS
SUNDAY NIGHT ONLY DROP INTO THE UPPER 60S...AND HIGHS ON MONDAY
REACH THE LOWER TO MID 80S. IN THE WAKE OF THE EARLY WEEK FRONTAL
PASSAGE...TEMPERATURES WILL COOL TO MORE SEASONABLE VALUES...WITH
HIGHS IN THE 70S AND LOWS IN THE 50S TUESDAY THROUGH THURSDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY)
ISSUED AT 657 AM CDT FRI MAY 4 2012

MID/HIGH CLOUDS CONTINUE TO SPREAD ACROSS THE REGION THIS MORNING
FROM TSTM COMPLEXES TO OUR NORTH...WITH SCT-BKN040-050. SCATTERED
SHRA/TSTM POSSIBLE AFTER 14Z AS A FRONT DIPS SOUTH...ESPECIALLY AT
KEVV/KOWB...BUT WITH LOW CHANCES JUST INCLUDED VCSH FOR NOW. IF
ACTIVITY TO OUR NORTH PROGRESSES FARTHER SOUTH THEN LATER TAFS AT
KEVV AND KOWB MAY NEED TO BE MORE AGRESSIVE WITH RAIN. WINDS WILL
BE SOUTHWEST AVERAGING FROM 8 TO 14 KTS TODAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KYZ001>022.

&&

SHORT TERM...RLS
LONG TERM....RP
Hazardous weather outlook, May 4, 11:31 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CDT FRI MAY 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1231 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF
THE MISSISSIPPI RIVER. THE MOST LIKELY AREAS TO RECEIVE THUNDERSTORMS
THROUGH TONIGHT WILL BE SOUTHWEST INDIANA AND ADJACENT AREAS OF
SOUTHEAST ILLINOIS AND NORTHWEST KENTUCKY. SOME OF THESE STORMS
COULD BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL. STORM MOTION WILL BE EAST TO
SOUTHEAST AT 45 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY WITH SMALL CHANCES
CONTINUING SATURDAY NIGHT AND SUNDAY BEFORE INCREASING AGAIN
SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER. THUNDERSTORMS
WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A STRONGER COLD FRONT
PUSHES SOUTHEAST ACROSS OUR REGION. WHILE SOME ISOLATED STRONG TO
SEVERE STORMS ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED THIS AFTERNOON OR EVENING. THE NEXT BEST CHANCE FOR
ACTIVATION AFTER TODAY MAY BE MONDAY.

The radar

The Evansville,IN radar (KVWX), 28 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wabash

When
May 4, 12:30 PM CST
Where
Wabash County, Friendsville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.500, -87.820

A couple of power poles were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377798.